Alert archive / Oklahoma / Flash Flood Warnings in 2000

Flash Flood Warning 30, NWS Norman, OK

October 24, 2000Ellis County, Woodward County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 24, 2000, 9:20 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2000, 9:20 PM CDT (02:20 UTC)
Expired
Oct 25, 2000, 12:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ellis County, OK, Woodward County, OK

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 250225
FFWOUN
OKC045-153-250515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT TUE OCT 24 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1215 AM CDT

* AT 920 PM CDT...DOPPLER RADAR INDICATED THAT VERY HEAVY RAIN WAS
FALLING ACROSS MUCH OF ELLIS AND WOODWARD COUNTIES. RADAR ESTIMATES
SHOW BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN ACROSS THIS AREA OVER
THE LAST FEW HOURS. THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE
ACROSS THE AREA FOR THE NEXT COUPLE OF HOURS WITH THE POSSIBILITY OF
AN ADDITIONAL 1 TO 3 INCHES POSSIBLE. SOME STREET CLOSING HAVE BEEN
REPORTED IN THE TOWN OF WOODWARD.

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  ARNETT...FARGO...GAGE...MOORELAND...MUTUAL...QUINLAN...SHARON...
  SHATTUCK AND WOODWARD

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

SLAT...LON 3628 9997 3602 9996 3600 9978 3588 9967
          3619 9941 3618 9897 3676 9912 3661 9927
          3657 9956

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 3:45 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Oct 24, 3:45 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE OCT 24 2000

MORNING ANALYSIS HAS UPPER LOW OVER SOUTH CENTRAL UTAH WITH BEST
HEIGHT FALLS TO THE EAST AND NORTH.  LATEST AVN AND ETA MOVE LOW
DURING NEXT 36 HOURS NORTHEAST INTO NORTHERN PLAINS.  AS THIS
HAPPENS...FORECAST AREA WILL BE LOCATED UNDER RR PART OF UPPER JET
LATE TONIGHT INTO WEDNESDAY.

EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS BECOMING MORE
NUMEROUS ACROSS THE WESTERN PART OF THE FORECAST AREA FROM MID
EVENING ON AND THEN SPREADING INTO EASTERN PARTS OF THE FORECAST
AREA FROM MIDNIGHT ON.  PW'S ARE STILL AOA 1.25 SO POTENTIAL FOR
LOCALLY HEAVY RAIN WILL BE POSSIBLE.  HOWEVER...STILL NO MAIN FOCUS
TO TRY AND FIGURE LOCATION WHERE HEAVIEST RAIN MAY FALL.  SEEMS LIKE
BETTER CHANCE WILL BE FARTHER WEST CLOSER TO THE LEE TROUGH.

ON WEDNESDAY AS SYSTEM CONTINUES TO MOVE NORTH AND EAST...MORE
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE LOCATED OVER EASTERN
PARTS OF THE FORECAST AREA.  AGAIN LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WHERE STRONGER THUNDERSTORMS CAN TRAIN.  BEST CHANCE
FOR CONTINUED SHOWERS AND THUNDERSTORMS WEDNESDAY EVENING WILL
BE ACROSS NORTHEAST PART OF FORECAST AREA.

DIFFERENCES IN MODELS FOR THURSDAY AS AVN DEVELOPS WAVE SOUTHWEST
OF AREA THEN MOVES IT NORTHEAST DURING THE DAY.  ETA NOT AS BULLISH
WITH THIS FEATURE.  WILL TREND MORE WITH AN ETA SOLUTION ON THURSDAY.

IN THE EXTENDED PERIOD...MRF NOW HAS ANOTHER LOW MOVING OUT OF SOUTHWEST
LATE FRIDAY INTO SATURDAY.  ECMWF SOMEWHAT SIMILAR TO THIS BUT TAKES
LOW FARTHER NORTH.  WILL ADD CHANCE OF RAIN INTO FORECAST FOR SATURDAY
WITH LINGERING CHANCES ACROSS NORTHCENTRAL SECTIONS SUNDAY.

FCSTID = 6
OKC   62  70  60  73 /  70  80  60  50
HBR   62  70  58  72 /  90  80  40  30
SPS   63  75  60  74 /  90  80  40  30
GAG   61  70  56  72 /  90  70  30  30
PNC   63  69  60  72 /  70  80  60  50
DUA   62  74  60  74 /  50  60  60  60

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:30 PM CDTFlash Flood WarningOUNEllis, Woods, Woodward3 hr
Oct 25, 2:30 AM CDTFlash Flood WarningOUNEllis, Woods, Woodward2 hr
Oct 25, 4:32 AM CDTFlash Flood WarningOUNEllis, Harper, Woods, Woodward118 min
Oct 25, 6:28 AM CDTFlash Flood WarningOUNWoods, Woodward2 hr
Oct 25, 9:28 AM CDTFlash Flood WarningOUNCaddo3 hr
Oct 25, 11:13 AM CDTFlash Flood WarningOUNComanche3 hr
Oct 25, 1:11 PM CDTFlash Flood WarningOUNCotton3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.